Side effects of the multiple myeloma drug Kyprolis may increase the risk of cardiac arrest and other heart problems, according to the findings of new research.
Kyprolis (carfilzomib) is an Amgen drug, known as a Proteasome inhibitor, which was approved in 2012 for the treatment of multiple myeloma among individuals who have relapsed after previous treatments.
Researchers from the University of Pennsylvania published a study in the medical journal JAMA Oncology on December 28, indicating that the drug is linked to a high rate of cardiovascular adverse events (CVAE). The study’s findings suggest that current label warnings may be inadequate.
The researchers looked at data from 24 studies, involving 2,594 patients with multiple myeloma. The study involved data from early phase 1 trials, before the drug was approved, up to data from January 1, 2017. The researchers defined cardiovascular adverse events as including heart failure, hypertension, ischemia, and arrhythmia.
According to the findings, 18% of patients suffered some kind of cardiovascular adverse event. Later studies, and doses of 45 mg/m2 or higher were linked with more serious heart problems. Those findings suggest a dose-response relationship between the drug and heart problems, which is often seen as a strong indicator of a causal relationship.
The drug currently carries label warnings that indicate side effects of Kyprolis can cause cardiac toxicity, and doctors are warned to monitor for heart failure or stroke. In some cases, patients have suffered cardiac arrest after only one injection.
However, the new findings suggest that the warning does not go far enough. AmGen’s website suggests that the risk applies to patients with previous heart problems. However, the researchers noted that the risk seemed to be across the board.
“Carfilzomib was associated with a significant incidence of CVAE, with higher rates seen with higher doses of carfilzomib,” the researchers concluded. “Phase 1 studies may be underdetecting CVAE. Future studies are needed to identify patients at high risk for CVAE, develop optimal monitoring strategies, and explore strategies to mitigate these risks.”